MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Codes High Readings (2459); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 11/25/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a typical flutter ablation procedure with thermocool smarttouch sf (stsf) catheter, the patient experienced cardiac tamponade treated with pericardiocentesis.Typical flutter ablation was completed using a carto v8 mapping system, stsf-f curve ablator, and an abbott inquiry deca catheter.A sr0 sheath was added for better contact.On the 9th ablation, there was an impedance rise after 24s of radiofrequency (rf), followed by a steam pop.Shortly after the pressure dropped, the cardiac ¿silhouette was no longer moving on xray¿.Ultrasound was done confirming a tamponade, trans esophageal echocardiogram (tee) was then also done to monitor the pericardiocentesis, and 400cc of blood was removed.The patient was stabilized and was eventually transferred to critical care unit (ccu) for recovery/monitoring.The patient required extended hospitalization because of the event, instead of same day discharge procedure, as is usually done.The patient status/outcome following the event was stable upon transfer to ccu, and unknown after that.A significant delay was noted lasting 75 minutes.Additional clarifying information was received regarding previously reported ¿silhouette was no longer moving on xray".It was explained that generally, when a cardiac tamponade is suspected, a physician will look under fluoroscopy to make sure that the cardiac silhouette is still moving with each heartbeat.When there is a tamponade, it becomes difficult to see this movement and then they usually proceed with an echocardiogram or other diagnostic tool to confirm their suspicions.The generator ablation mode and thresholds mode used was stsf set to 35w and 120s.The power used was 35w, and no further values were available.No errors reported by the biosense webster systems.The impedance cut-off value was not exceeded.The physician heard and felt the pop and came off ablation.The physician¿s opinion on the cause of this adverse event was likely related to steam pop.The patient was kept at least overnight, and not sure if they required a longer stay beyond that.Normally they would be discharged on the same day as the procedure.The energy source used when the adverse event occurred was rf.No generator/pump malfunction has been reported, and no servicing for this equipment is needed.The procedural activated clotting time (act) before and during the procedure were not checked.No sheath and catheters exchanged noted.No transseptal puncture sites were performed during the procedure.The number of ablations performed was 10 with rf.No ablations were performed within the pulmonary veins, and 10 at the cavotricuspid isthmus (cti).The flow setting was 15ml.The correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.No error messages observed on biosense webster equipment during the procedure.The force visualization features used were graph, dashboard, vector and visitag.The steam pop and impedance issues are not mdr reportable.
 
Additional Manufacturer Narrative
The device investigation has been completed which included performing a manufacturing record evaluation (mre).The manufacturing record evaluation was performed for the finished device lot 31710329l and no internal action related to the complaint was found during the review.Since no device has been received for analysis, no product investigation could be performed, and the customer complaint cannot be confirmed.However, if the product is received in the future, the investigation will be updated as applicable.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23857964
Report Number2029046-2025-04246
Device Sequence Number16046040
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)280729(10)31710329L
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31710329L
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2025
Supplement Date Received by Manufacturer12/26/2025
Initial Report FDA Received Date12/19/2025
Supplement Report FDA Received Date01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/30/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT; NGEN GENERATOR; NGEN PUMP, EU CONFIGURATION; SR0 SHEATH; UNK_CARTO 3
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Life Threatening;
Patient SexMale